You are using an outdated browser. Please upgrade your browser to improve your experience.

You are using an outdated browser.

To ensure optimal security, this website will soon be unavailable on this browser. Please upgrade your browser to allow continued use of ACP websites.

You are here

Hemorrhagic Conversion After Treatment of Deep-Vein Thrombosis in a Patient with Subacute Ischemic Stroke

Authors:

First Author: Janis Yee, BA, Daryl Banta, MD, Afrina Qutubuddin, MD, Emad Mogadam, MD

Introduction:

Deep-vein thrombosis (DVT) is an overlooked complication in patients with ischemic stroke and can be found in up to 80% of patients who did not receive prophylactic anticoagulation. Bleeding is the primary adverse effect of any anticoagulant therapy and although the risk of major bleeding is usually less than 3%, hemorrhagic conversion remains a real concern in these patients.

Case description:

A 38-year-old male with medical history of migraines presented to the emergency department with left sided flaccidity, facial droop and dysarthria shortly after rock climbing. CT head without contrast revealed a hyperdense right middle cerebral artery (MCA) consistent with thrombus, and CT angiogram showed a complete right internal carotid artery (ICA) occlusion likely due to dissection. Attempts to recannalize the ICA and MCA were unsuccessful. His recovery in the ICU was uneventful and during his stay, the patient did not receive any pharmacologic DVT prophylaxis and was only on sequential compression devices. He was transferred out of the ICU to the floor one week later. At this time, he was noted to have worsening lower extremity edema and a Doppler ultrasound showed clots in the left soleal, femoral and common femoral veins. An inferior vena cava filter was placed given the risk of intracerebral bleeding on anticoagulation. Three weeks after admission, the patient complained of increased right lower extremity pain and swelling and was found to have extensive acute thrombus extending from the right calf veins into the common femoral vein. Anticoagulation was initiated after clearance by neurosurgery and a CT head performed after starting therapy showed no evidence of acute intracranial hemorrhage. He was transitioned to low dose low molecular weight heparin two days later. The patient then reported nausea, vomiting, dizziness, and headache and stat imaging revealed large right MCA hemorrhagic conversion. Anticoagulation was discontinued immediately, however the patient became increasingly obtunded over the course of the day, requiring intubation and transfer back to the ICU. His blood pressure continued to decrease and unfortunately he became unresponsive to painful stimuli with fixed and dilated pupils and no response to cold caloric testing.

Discussion:

This case illustrates the risk for hemorrhagic conversion in ischemic stroke patients where anticoagulation is initiated for DVT treatment. Many reports have been published on the use of anticoagulation for the treatment of atrial fibrillation in patients with acute ischemic stroke, however there remains a paucity of information regarding anticoagulation for treatment of DVT in these patients. More research needs to be done to determine appropriate timing of anticoagulation therapy and to identify screening tools that can stratify risk of bleeding in this patient population.

Back to the November 2017 issue of ACP IMpact